Alert archive / Missouri / Tornado Warnings in 1997

Tornado Warning 18, NWS Paducah, KY

July 8, 1997Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Jul 8, 1997, 6:31 PM CDT for Wayne County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1997, 6:31 PM CDT (23:31 UTC)
Expired
Jul 8, 1997, 7:15 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Wayne County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:41 PM CDTTornado F0Clubb, MOA funnel cloud briefly touched down near Clubb, shearing off the tops of large trees in different directions.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1997-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1997-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 082334 RRA
TORPAH
MOC223-090015-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT TUE JUL 8 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...EASTERN WAYNE COUNTY
 
A TORNADO IS EXPECTED TO MOVE THROUGH RURAL AREAS ALONG HIGHWAY 34 BY
700 PM CDT.
 
AT 630 PM CDT STORM SPOTTERS OBSERVED A FUNNEL CLOUD NEAR SILVA 40 MILES
SOUTHWEST OF CAPE GIRARDEAU MISSOURI.
 
MOVEMENT WAS TO THE SOUTHEAST AT 30 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
KEYSOR/WATSON
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:15 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 8, 2:15 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST TUE JUL 8 1997

BIG CONCERN TODAY IS MCS INDUCED CIRCULATION CENTER MOVING ACROSS
MISSOURI AND THE PREVIOUS BOUNDARIES/GRAVITY WAVES ET AL OUT AHEAD
OF IT.  THUNDERSTORMS ADDED TO TODAYS FORECAST BUT WILL PROBABLY
REMAIN ISOLATED TO WIDELY SCATTERED IN COVERAGE.  MOST OF THIS
SHOULD DIE WITH SUNSET...BUT QUESTION REMAINS AS TO WHERE NEXT
SYSTEM WILL FORM OVERNIGHT AND WHAT FRONT WILL DO WEDNESDAY.

PREFER ETA VERSION OF TAKING MOST QPF INTO SOUTHERN ARK TODAY
AS COMPLEX DEVELOPS IN AREA OF BEST INSTABILITY/MOISTURE INDUCED
BY OUTFLOWS FROM MCS.  NGM HINTING THAT ANOTHER MCS MAY FORM IN
MISSOURI OVERNIGHT BUT INFLOW MAY BE INTERRUPTED BY ARK ACTIVITY
THEREFORE WILL PUT MORE WEIGHT IN ETA ATTM.  WILL SUGGEST MAINTAINING
THE CHANCE POPS THROUGH WEDNESDAY.  COLD FRONT SLOWLY SAGS TOWARD
THIS AREA AND REAL DRY AIR MAY WAIT UNTIL HEIGHTS LOWER LATER IN WEEK
TO GET THIS FAR SOUTH.  THEREFORE PREFER A GRADUAL COOLING TREND MUCH
LIKE FWC INDICATES.
.
FWC/FAN TEMPS ARE NOW RUNNING PRETTY CLOSE TO ACTUAL SO WILL MAKE
NO BOLD SUGGESTIONS ABOUT DEVIATING.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:55 PM CDTSevere Thunderstorm WarningPAHWayne50 min

Nearby

Tornado Warnings in Missouri, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.